Many episodes of low back pain can be controlled with common over-the-counter pain medications such as acetaminophen, aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen. These classes of drugs include brands like Tylenol, Bayer, Advil, and Aleve. However, although these are not prescription medications, these over-the-counter pain medications do have certain risks.
A study published in the March 2010 issue of The American Journal of Pain Medicine suggests that men under the age of 60 who take common pain killers twice a week or more have an increased risk of hearing loss. The association between hearing loss and regular pain medication use was even higher in younger men – those under 50. Among the men younger than 50, the risk of hearing loss was 33 percent higher with twice weekly use of aspirin, 61 percent higher with twice weekly use of NSAIDs, and 99% higher with twice weekly use of acetaminophen as compared to men who use over-the-counter pain medications less than twice per week.
The results of this study are based on information collected from nearly 27,000 men aged 40-74 who had been enrolled in the Health Professionals’ Follow-Up Study since 1986. The original HPFS was funded by the National Heart, Lung, and Blood Institute and the National Cancer Institute, and sought to evaluate the relationship between nutritional factors and the incidence of various illnesses in men. The participants were surveyed every 2 years for 18 years, during which 3,488 of the 27,000 were diagnosed with hearing loss.
Risk of hearing loss increased with a longer duration of regular use of acetaminophen and NSAIDs. This effect was not seen with aspirin. Regular use of multiple pain medications appeared to be additive, contributing to an even greater occurrence of hearing loss than if a single medication was taken.
The study did not indicate any significant risk in men over the age of 60 with regular medication use. One theory is that hearing loss occurs more rapidly after age 60 even in the general population, and that the effects of age and other factors (e.g., exposure to high noise levels) shows up more so in this age bracket thus obscuring the impact of pain medication use.
The findings from this study support previous studies showing an increased risk of hearing loss with high doses of aspirin and NSAIDs. The relation of acetaminophen to hearing loss had not been previously studied.
High doses of these over-the-counter painkillers are believed to be toxic to the ear, causing hearing loss and tinnitus (ringing in the ears). Although there are other lifestyle factors associated with risk of hearing loss, such as exposure to noise and the normal affects of aging, pain medications can be a preventable cause.
For patients who take these medications regularly, it is important to talk to a doctor to discuss the risks and explore possible alternatives to ongoing management of back or neck pain.
Analgesic Use and the Risk of Hearing Loss in Men
Volume 123, Issue 3, Pages 231-237 (March 2010)
Sharon G. Curhan, MD, et al.